Network


Latest external collaboration on country level. Dive into details by clicking on the dots.

Hotspot


Dive into the research topics where Brad C. Johnson is active.

Publication


Featured researches published by Brad C. Johnson.


Environmental and Ecological Statistics | 2011

Design based estimation for ranked set sampling in finite populations

Mohammad Jafari Jozani; Brad C. Johnson

In this paper, we consider design-based estimation using ranked set sampling (RSS) in finite populations. We first derive the first and second-order inclusion probabilities for an RSS design and present two Horvitz–Thompson type estimators using these inclusion probabilities. We also develop an alternate Hansen–Hurwitz type estimator and investigate its properties. In particular, we show that this alternate estimator always outperforms the usual Hansen–Hurwitz type estimator in the simple random sampling with replacement design with comparable sample size. We also develop formulae for ratio estimator for all three developed estimators. The theoretical results are augmented by numerical and simulation studies as well as a case study using a well known data set. These show that RSS design can yield a substantial improvement in efficiency over the usual simple random sampling design in finite populations.


ACM Transactions on Modeling and Computer Simulation | 1996

Radix- b extensions to some common empirical tests for pseudorandom number generators

Brad C. Johnson

Empirical testing of computer generated pseudo-random sequences is widely practiced. Extensions to the <italic>coupon collectors</italic> and <italic>gap</italic> tests are presented that examine the distribution and independence of radix-<italic>b</italic> digit patterns in sequences with modulo of the form <italic>b<supscrpt>w</supscrpt></italic>. An algorithm is given and the test is applied to a number of popular generators. Theoretical expected values are derived for a number of defects that may be present in a pseudorandom sequence and additional empirical evidence is given to support these values. The test has a simple model and a known distribution function. It is easily and efficiently implemented and easily adaptable to testing only the bits of interest, griven a certain application.


Advances in Applied Probability | 2009

APPROXIMATE PROBABILITIES FOR RUNS AND PATTERNS IN I.I.D. AND MARKOV-DEPENDENT MULTISTATE TRIALS

James C. Fu; Brad C. Johnson

Let X n (Λ) be the number of nonoverlapping occurrences of a simple pattern Λ in a sequence of independent and identically distributed (i.i.d.) multistate trials. For fixed k, the exact tail probability P{Xn (∧) < k} is difficult to compute and tends to 0 exponentially as n → ∞. In this paper we use the finite Markov chain imbedding technique and standard matrix theory results to obtain an approximation for this tail probability. The result is extended to compound patterns, Markov-dependent multistate trials, and overlapping occurrences of Λ. Numerical comparisons with Poisson and normal approximations are provided. Results indicate that the proposed approximations perform very well and do significantly better than the Poisson and normal approximations in many cases.


Journal of Statistical Computation and Simulation | 2006

Efficient generation of exponential and normal deviates

Brad C. Johnson

We present efficient procedures for generating random exponential and normal deviates based on the acceptance-complement method [Kronmal, R.A. and Peterson, A.V., 1981, Journal of the American Statistical Association, 76, 446–451.]. We provide comparisons with the corresponding Ziggurat procedures proposed by Marsaglia and Tsang [Marsaglia, G. and Tsang, W.W., 1984, SIAM Journal on Scientific and Statistical Computing, 5, 349–359; Marsaglia, G. and Tsang, W.W., 2000, Journal of Statistical Software, 5(8), 1–7.]. The proposed procedures maintain good precision over the entire support of the respective densities and are very easy to set up and implement. The proposed exponential procedure compares favourably with the Ziggurat procedure in terms of speed, running up to 24% faster on some platform/compiler/uniform generator combinations tested.


Statistics & Probability Letters | 2000

The distribution of increasing l-sequences in random permutations: a Markov chain approach

Brad C. Johnson; James C. Fu

This paper examines the distribution of increasing l-sequences in a random permutation generated by the integers 1,...,n; an increasing l-sequence being a sequence of l consecutive integers. The exact distribution is obtained by a finite Markov chain embedding technique in combination with a conditioning argument. The result is easy to implement, intuitively simple and can be generalized.


Journal of Statistical Distributions and Applications | 2014

Approximating the distributions of runs and patterns

Brad C. Johnson; James C. Fu

The distribution theory of runs and patterns has been successfully used in a variety of applications including, for example, nonparametric hypothesis testing, reliability theory, quality control, DNA sequence analysis, general applied probability and computer science. The exact distributions of the number of runs and patterns are often very hard to obtain or computationally problematic, especially when the pattern is complex and n is very large. Normal, Poisson and compound Poisson approximations are frequently used to approximate these distributions. In this manuscript, we (i) study the asymptotic relative error of the normal, Poisson, compound Poisson and finite Markov chain imbedding and large deviation approximations; and (ii) provide some numerical studies to comparing these approximations with the exact probabilities for moderately sized n. Both theoretical and numerical results show that, in the relative sense, the finite Markov chain imbedding approximation performs the best in the left tail and the large deviation approximation performs best in the right tail.AMS Subject ClassificationPrimary 60E05; Secondary 60J10


Statistics & Probability Letters | 2002

The distribution of increasing 2-sequences in random permutations of arbitrary multi-sets

Brad C. Johnson

The distribution of increasing 2-sequences in random permutations of the first n integers is generalized to random permutations of arbitrary multi-sets using a finite Markov chain embedding technique. A numerical example is provided to aid in understanding and some applications are briefly discussed.


Methodology and Computing in Applied Probability | 2001

Distribution of Increasing ℓ-sequences in a Random Permutation

Brad C. Johnson

AbstractThis paper examines the distribution of the number, k, of increasing ℓ-sequences in a random permutation of


Archive | 2017

Approximations for Discrete Scan Statistics on i.i.d and Markov Dependent Bernoulli Trials

Brad C. Johnson


Computational Statistics & Data Analysis | 2014

Confidence intervals for quantiles in finite populations with randomized nomination sampling

Mohammad Nourmohammadi; Mohammad Jafari Jozani; Brad C. Johnson

\left\{ {1,...,n} \right\}

Collaboration


Dive into the Brad C. Johnson's collaboration.

Top Co-Authors

Avatar
Top Co-Authors

Avatar

James C. Fu

University of Manitoba

View shared research outputs
Top Co-Authors

Avatar
Top Co-Authors

Avatar
Top Co-Authors

Avatar
Top Co-Authors

Avatar

Yung-Ming Chang

National Taitung University

View shared research outputs
Researchain Logo
Decentralizing Knowledge